Alert archive / Oregon / Red Flag Warnings in 2021

Red Flag Warning 16, NWS Pendleton, OR

September 9, 2021

NWS Pendleton, OR issued this red flag warning at Sep 9, 2021, 3:43 AM PDT. It took effect at Sep 9, 2021, 3:00 PM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 2021, 3:43 AM PDT (10:43 UTC)
In effect from
Sep 9, 2021, 3:00 PM PDT
Expired
Sep 10, 2021, 12:00 AM PDT
In force
9 hr
Issued by
NWS Pendleton, OR

The text

As transmitted.

057 
WWUS86 KPDT 091043
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
343 AM PDT Thu Sep 9 2021

...SCATTERED THUNDERSTORMS WITH ABUNDANT LIGHTNING LATE THIS
AFTERNOON THROUGH THIS EVENING...

.A strong Pacific front will bring scattered showers and 
thunderstorms to central and northeast Oregon beginning late this 
afternoon into this evening, then continuing through Friday night.
This area has experienced a prolonged period of dry conditions, 
and the fuels remain exceptionally dry. Hot afternoon temperatures
and low humidities will result in the initial thunderstorms 
carrying the potential for a few dry lightning strikes, which may 
yield new fire starts. The potential for heavy rainfall will 
increase overnight tonight and into the day on Friday, limiting 
the risk of any new fire starts despite a continued risk of 
thunderstorms.

ORZ611-640-642-644-645-100000-
/O.UPG.KPDT.FW.A.0013.210909T2200Z-210910T2200Z/
/O.NEW.KPDT.FW.W.0016.210909T2200Z-210910T0700Z/
Deschutes National Forest - minus Sisters Ranger District-
Central Mountains of Oregon-
Southern Blue and Strawberry Mountains-Central Blue Mountains-
Wallowa District-
343 AM PDT Thu Sep 9 2021

...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO
MIDNIGHT PDT TONIGHT FOR ABUNDANT LIGHTNING FOR FIRE WEATHER
ZONES OR611, OR640, OR642, OR644, AND OR645...

The National Weather Service in Pendleton has issued a Red Flag
Warning for abundant lightning, which is in effect from 3 PM this
afternoon to midnight PDT tonight. The Fire Weather Watch is no
longer in effect.

* AFFECTED AREA...Fire Weather Zones 611 Deschutes National 
  Forest  -minus Sisters Ranger District, 640 Central Mountains 
  of Oregon, 642 Southern Blue and Strawberry Mountains, 644 
  Central Blue Mountains and 645 Wallowa District.

* IMPACTS...Although some storms will bring heavy downpours, there
  is a potential for new fire starts at the onset of
  lightning...or new starts outside the core of the heavy rain.
  This will be most likely late this afternoon through this
  evening.

* THUNDERSTORMS...Frequent lightning is possible with the
  lightning activity level of 3. A few dry lightning strikes may
  also occur.

* OUTFLOW WINDS...Gusty and erratic winds are always possible with
  thunderstorms. The storms will be capable of 30 to 40 mph
  outflow winds that may enhance the spread of new or existing 
  fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination dry
surface fuels and abundant lightning may lead to new fire starts.
Gusty thunderstorm winds may also lead to increased fire spread
potential for any existing or new fires.

&&

$$
2 follow-up statements
253 
WWUS86 KPDT 092116
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
216 PM PDT Thu Sep 9 2021

...SCATTERED THUNDERSTORMS WITH ABUNDANT LIGHTNING LATE THIS
AFTERNOON THROUGH THIS EVENING...

.A strong Pacific front will bring scattered showers and
thunderstorms to central and northeast Oregon beginning late this
afternoon into this evening, then continuing through Friday
night. This area has experienced a prolonged period of dry
conditions, and the fuels remain exceptionally dry. Hot afternoon
temperatures and low humidities will result in the initial
thunderstorms carrying the potential for a few dry lightning
strikes, which may yield new fire starts. The potential for heavy
rainfall will increase overnight tonight and into the day on
Friday, limiting the risk of any new fire starts despite a
continued risk of thunderstorms.

ORZ611-640-642-644-645-100700-
/O.CON.KPDT.FW.W.0016.210909T2200Z-210910T0700Z/
Deschutes National Forest - minus Sisters Ranger District-
Central Mountains of Oregon-
Southern Blue and Strawberry Mountains-Central Blue Mountains-
Wallowa District-
216 PM PDT Thu Sep 9 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT
FOR ABUNDANT LIGHTNING FOR FIRE WEATHER ZONES OR611, OR640,
OR642, OR644, AND OR645...

* AFFECTED AREA...Fire Weather Zones 611 Deschutes National 
  Forest  -minus Sisters Ranger District, 640 Central Mountains 
  of Oregon, 642 Southern Blue and Strawberry Mountains, 644 
  Central Blue Mountains and 645 Wallowa District.

* IMPACTS...Although some storms will bring heavy downpours, 
  there is a potential for new fire starts at the onset of 
  lightning...or new starts outside the core of the heavy rain. 
  This will be most likely late this afternoon through this 
  evening.

* THUNDERSTORMS...Frequent lightning is possible with the 
  lightning activity level of 3. A few dry lightning strikes may 
  also occur.

* OUTFLOW WINDS...Gusty and erratic winds are always possible 
  with thunderstorms. The storms will be capable of 30 to 40 mph 
  outflow winds that may enhance the spread of new or existing 
  fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination dry
surface fuels and abundant lightning may lead to new fire starts.
Gusty thunderstorm winds may also lead to increased fire spread
potential for any existing or new fires.

&&

$$
621 
WWUS86 KPDT 100642
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
1142 PM PDT Thu Sep 9 2021


ORZ611-640-642-644-645-100745-
/O.EXP.KPDT.FW.W.0016.000000T0000Z-210910T0700Z/
Deschutes National Forest - minus Sisters Ranger District-
Central Mountains of Oregon-
Southern Blue and Strawberry Mountains-Central Blue Mountains-
Wallowa District-
1142 PM PDT Thu Sep 9 2021

...RED FLAG WARNING WILL EXPIRE AT MIDNIGHT PDT TONIGHT FOR
ABUNDANT LIGHTNING FOR FIRE WEATHER ZONES OR611, OR640, OR642,
OR644, AND OR645...

Showers will continue overnight into Friday, but the lightning
threat has diminished. Therefore, the red flag warning has been
allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this red flag warning went out at Sep 9, 3:23 AM PDT, 20 minutes earlier.

Area forecast discussion, Sep 9, 3:23 AM PDT, 20 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
323 AM PDT Thu Sep 9 2021

.SHORT TERM...Today through Friday Night...
A period of active weather is set to affect the region over the
next 48 hours as a potent upper storm system moves across the
region. Deterministic and ensemble solutions have come into much
better agreement with this feature over the last 24 to 36 hours,
with a slower, deeper, and ultimately wetter trend observed. This
should come as good news with perhaps the best chance at a decent
rain we have seen going back to March.

For the remainder of the morning, rather warm morning
temperatures are expected to persist thanks to the persistent
upper ridging extending from the southwest U.S. Rapid warming will
ensue after sunrise with another warm to hot day and highs
forecast to reach the upper 80s to mid 90s once again. This should
be the last such hot day for some time. By this afternoon, a
plume of increasing moisture riding mid and upper level
southwesterly flow will result in modest instability and the
potential for a few thunderstorms mainly from south central
through central and eastern Oregon. Given the hot temperatures, a
few lightning strikes could occur before much precipitation
reaches the ground. This could result in new fire starts.
Thankfully, moisture will be on the rise tonight into Friday with
chances for wetting rain climbing rapidly. Any fires that do
manage to get going late this afternoon and evening should get
some assistance via moderate to potentially heavy rain tonight.

From tonight into Friday, the upper level system will encroach
further on the region, bringing strong upper forcing and an
impressive moist plume with it. With PWATs up to 1-1.5 inches, or
some 150-200 percent of normal, the potential for wetting and
possibly heavy rains will increase markedly late tonight through
Friday. The latest ECMWF Extreme Forecast Index depicts a rather
large are of EFI values of 0.8 to 0.95, indicating the potential
for unusually heavy rainfall, most notably over the mountains of
central and northeast Oregon. Shift of tails, which indicates just
how extreme the event might be, have risen to 2 over a fairly
large area, so there does appear to be some chance at rather
impressive rainfall totals with this event. Assessing
precipitation potential, many areas look to pick up on some
beneficial rains with widespread totals of 0.25 to 0.5 inches,
some areas may see totals as high as 1 to 2 inches where
thunderstorms train over the same areas, which could result in a
localized flood threat. This would be especially true for any burn
scars from recent wildfires. In addition the heavy rain threat,
there does appear to be a limited risk of a few strong to
marginally severe storms Friday afternoon and evening as heating
leads to modest instability. This potential appears most likely
across parts of eastern Oregon where greater instability will
reside. Any stronger storms could produce gusty winds and small
hail, but heavy rains and lightning look to be the main threats.

Showers and storms should gradually shift eastward overnight
Friday night, setting us up for a drier and cooler weekend. In
fact, temperatures may even dip below normal for the first time in
a while. Austin/79

.LONG TERM...
Saturday through Wednesday...The models are generally in good
agreement with the main details during the extended period. Dry
westerly flow will prevail during this time. There is more
disagreement with the finer details. For instance, on Monday, the
ECMWF continues to have a stronger shortwave and a deeper trough
move into southern Oregon/northern California than the rest of the
guidance. However, even with the ECMWF solution, there is little
impact on sensible weather. There is little support for the
stronger ECMWF solution among the other models or the ensemble
clusters, with more of them favoring a more zonal flow pattern.

By Wednesday, the ECMWF is once again showing another weak trough
moving across the region, while the GFS remains zonal. However,
despite the flow differences during this time, the models agree
with some precipitation approaching mainly the Washington coast
associated with low pressure. These light showers could make it on
the east side of the Cascades Wednesday into Wednesday night.
That is probably the only chance of any rain during the extended
period.

Temperatures will be much closer to seasonal, with highs mainly
in the mid to upper 70s, to around 80 in the Basin. Overnight lows
will be in the 40s and 50s. 77

&&

.FIRE WEATHER...
A strong storm system will bring increasing chances for
thunderstorms to much of southern, central and eastern Oregon and
southeast Washington over the next 24-36 hours. At the onset of
this activity, with hot temperatures and low humidities, there
will be the potential for lightning strikes with little if any
precipitation reaching the ground. This risk appears maximized
late this afternoon through this evening, and a Red Flag Warning
has been issued to account for it. Thunderstorm potential will
remain overnight tonight and through the day on Friday, but the
potential for wetting rains will increase substantially,
mitigating the risk of new fire starts due to lightning. Austin/79

&&

AVIATION...06z TAFs...Smoke is starting to clear out across the
region for the evening, though some lingering haze may remain
across the region, particularly for areas like RDM. Light winds
overnight becoming breezy again tomorrow as a shortwave moves
through, with TSRA moving across RDM/BDN and across the Blues by
the end of the TAF period. Goatley/87

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  88  58  70  49 /   0  20  80  40
ALW  90  62  74  55 /  10  10  80  40
PSC  90  64  74  55 /   0  10  60  20
YKM  88  58  74  48 /   0   0  30  10
HRI  91  63  74  54 /   0  20  60  20
ELN  86  58  74  51 /   0   0  30  10
RDM  88  56  69  42 /  10  50  70  10
LGD  93  60  70  50 /  10  20  90  60
GCD  96  60  74  49 /  20  30  90  50
DLS  90  65  77  56 /   0  20  30  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning from 3 PM this afternoon to midnight PDT
     tonight for ORZ611-640-642-644-645.

WA...None.
&&

SHORT TERM...79
LONG TERM....77
AVIATION...87

Nearby

Red Flag Warnings in Oregon, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.